Colorado, 2010

Tornadoes and Hail in Colorado, May 31, 2010

May 31, 2010 · NWS PUB · 14 events in 1 county or zone

A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A very long-lasting, slow moving supercell storm produced large hail and three tornadoes from west central to southeast Baca County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 31, 4:01 AM MST, 8 hours 55 minutes earlier.

Area forecast discussion, May 31, 4:01 AM MST, 8 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
501 AM MDT MON MAY 31 2010

.UPDATE...
UPDATED TO ADD MORNING LOW CLOUDS ACROSS THE PLAINS.

&&

.SHORT TERM...
HAVE UPDATED FORECAST TO ADD MORNING LOW CLOUDS TO PORTIONS OF THE
SOUTHEAST PLAINS DUE TO RAPIDLY EXPANDING STRATUS DECK VISIBLE IN
11-3.9 MICRON IMAGERY.

.LONG TERM...
NO UPDATES AT THIS TIME.

&&

.AVIATION...
MAY HAVE TO INTRODUCE A LOW CLOUD DECK...CIGS BELOW 1000 FEET...
POSSIBLY BELOW 500 FEET...AT KCOS DURING THE NEXT HOUR PENDING
EXPANSION OF STRATUS DECK. ELSEWHERE...CIGS BELOW 1000 FEET
POSSIBLE OVER THE SOUTHEAST THROUGH AROUND 9 AM MDT.

&&

.PREV DISCUSSION... /ISSUED 421 AM MDT MON MAY 31 2010/

SHORT TERM...

..SEVERE THUNDERSTORM THREAT SOUTHEAST PLAINS THIS AFTERNOON AND
EVENING...
..HIGH FIRE DANGER SAN LUIS VALLEY THIS AFTERNOON AND EVENING...

A THUNDERSTORM IS BREAKING OUT AS I SPEAK JUST NORTH OF LAS VEGAS
NEW MEXICO. STORM APPEARS TO BE DEVELOPING IN RESPONSE TO UPPER
LEVEL DISTURBANCE MOVING THROUGH WESTERN COLORADO THIS
MORNING...COUPLED WITH TERRAIN EFFECTS AT THE SOUTHERN END OF THE
SANGRE DE CRISTO CHAIN. ACCORDING TO THE MODELS...THIS AREA OF
LIFT AND INSTABILITY WILL TRANSLATE NORTHWARD INTO SOUTHEASTERN
COLORADO LATER THIS MORNING THROUGH THE AFTERNOON. MODELS INDICATE
PLENTY OF CAPE WITH OVER 1000 J/KG AVAILABLE OVER PORTIONS OF
EASTERN LAS ANIMAS... BACA...BENT...PROWERS...AND KIOWA COUNTIES
BY 18Z...INCREASING TO AS MUCH AS 2000 J/KG OVER THE SAME AREA BY
00Z. LIS REACH -3 TO -5 BY 18Z AND PRETTY MUCH REMAIN THERE
THROUGH 00Z. 0-6KM BULK SHEARS ARE ADEQUATE FOR SOME ROTATING
CONVECTION IN THE RANGE OF 30-40KTS. TRIGGER TIMING IS REALLY THE
ONLY QUESTION. APPEARS THAT TRIGGER IS ALREADY MOVING THROUGH
WESTERN COLORADO AT THIS TIME...SO ITS GREATEST INFLUENCE MIGHT
COME DURING THE LATE MORNING/EARLY AFTERNOON HOURS...WHICH
WOULDN'T NECESSARILY ALIGN THE BEST WITH THE PEAK HEATING WINDOW.
HOWEVER...200-300MB PVU PROGS DO INDICATE THAT AT LEAST SOME
LIFTING INFLUENCE FROM THE TRIGGER THAT IS MOVING THROUGH WESTERN
COLORADO THIS MORNING WILL STILL BE AROUND INTO THE LATE
AFTERNOON/EARLY AFTERNOON HOURS. SO...THIS MAY BE ALL THAT IS
NEEDED. IN ANY EVENT...WILL CALL FOR SCATTERED THUNDERSTORMS
ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING...WITH THE
POTENTIAL FOR SEVERE STORMS PRODUCING HAIL UP TO 1.5 INCHES IN
DIAMETER AND WIND GUSTS TO 60 MPH...ALONG WITH LIGHTNING AND HEAVY
RAIN. WITH ONLY 30-40 KNOTS OF 0-6KM BULK SHEAR...TORNADOES ARE
NOT REALLY A HUGE CONCERN...BUT YOU CAN ALMOST NEVER SAY NEVER
THIS TIME OF YEAR IN SOUTHERN COLORADO.

IT IS GENERALLY JUST THE FAR SOUTHEAST PLAINS...EAST OF THE I-25
CORRIDOR...THAT HAVE A THREAT OF THUNDERSTORMS TODAY.  ELSEWHERE...
MOSTLY SUNNY SKIES ARE EXPECTED...WITH WARM SPRING TEMPS...AT LEAST
5 DEGREES ABOVE AVERAGE FOR THIS TIME OF YEAR.

OTHER WEATHER CONCERN TODAY IS THE HIGH FIRE DANGER IN THE SAN LUIS
VALLEY.  YESTERDAY...CRITERIA WAS MET IN THE VALLEY AND IT LOOKS
LIKE THIS WILL BE THE CASE AGAIN TODAY.  RED FLAG CONDITIONS WILL
PROBABLY KICK IN A BIT EARLIER TODAY THAN YESTERDAY SO TODAY'S
WARNING STARTS AN HOUR EARLIER...AT 1PM...AND RUNS THROUGH 8PM.
HUMIDITIES WILL DROP WELL BELOW 15 PERCENT...AND WINDS SHOULD GUST
OVER 25 MPH FOR SEVERAL HOURS DURING THE AFTERNOON AND EVENING
HOURS.  COUPLED WITH CONTINUED DRY FUELS IN THE SAN LUIS
VALLEY...RED FLAG CRITERIA SHOULD BE EASILY MET. LW

LONG TERM...
(TUESDAY THROUGH SATURDAY)

TUESDAY...WEST-SOUTHWEST FLOW ALOFT WILL KEEP WARM CONDITIONS OVER
THE AREA. DRY AIR WILL BE THE RULE AS WELL. THE ONLY EXCEPTION
COULD BE RIGHT ALONG THE KANSAS BORDER. NAM12 STILL HINTING AT THE
POSSIBILITY OF CONVECTION IN EASTERN PARTS OF OUR BORDER
COUNTIES...ALTHOUGH THE AIR WILL BE FAIRLY DRY. MID LEVEL
TEMPERATURES OF 12 TO 15 CELSIUS WILL TRANSLATE TO UPPER 80S TO
MID 90S ACROSS THE PLAINS...70S IN THE HIGH VALLEYS...AND 50S AND
60S MOUNTAINS. WINDS MAY JUST BE STRONG ENOUGH...ALONG WITH LOW
RELATIVE HUMIDITY...AND CRITICAL FUELS TO CAUSE EXTREME FIRE
BEHAVIOR ACROSS THE SAN LUIS VALLEY. SO...THE FIRE WEATHER WATCH
REMAINS IN EFFECT. HUMIDITY AND WIND WILL ALSO BE QUITE LOW ACROSS
THE EASTERN MOUNTAINS AND PARTS OF THE I-25 CORRIDOR...BUT FUELS
ARE NOT DEEMED CRITICAL.

TUESDAY NIGHT THROUGH WEDNESDAY...A SHORTWAVE MOVING THROUGH THE
REGION WILL CAUSE SOME COOLER...MOISTER AIR TO INVADE THE
PLAINS...ALONG WITH THE SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS. THERE MAY BE A FEW STRONG STORMS TUESDAY EVENING
AND AGAIN DURING WEDNESDAY...WITH MODERATE CAPES AND DECENT BULK
SHEARS. WEST-NORTHWEST FLOW ON WEDNESDAY IS SOMETHING TO BE
WATCHED...BECAUSE THERE WILL BE THE CHANCE FOR ROTATING STORMS.
HIGHS SHOULD BE AROUND 10 DEGREES LOWER THAN TUESDAY...OR PERHAPS
MORE DEPENDING ON THE AMOUNT OF CLOUD COVER IN THE EAST.
MEANTIME...WEATHER MORE OF THE SAME IN THE WEST.

THURSDAY THROUGH SATURDAY...RIDGE WILL BUILD INTO THE CENTRAL
ROCKIES...PROVIDING DRY AND HOT WEATHER TO MOST OF THE CWA. EXPECT
HIGHS IN THE 90S ACROSS THE PLAINS...80S HIGH VALLEYS...AND 60S
AND 70S ACROSS THE MOUNTAINS. THIS WILL CAUSE RAPID SNOW MELT
ACROSS THE HIGHEST ELEVATIONS.

AVIATION...
GENERALLY VFR EXPECTED.  COULD BE SOME LOCAL MVFR/IFR CONDITIONS
ASSOCIATED WITH THUNDERSTORMS DEVELOPING OVER THE SOUTHEAST
PLAINS...EAST OF THE I-25 CORRIDOR...DURING THE AFTERNOON AND
EVENING HOURS.  EXPECTING KCOS...KPUB AND KALS TO REMAIN WEST OF
THIS ACTIVITY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 8 PM MDT THIS
EVENING FOR COZ224.

FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR COZ224.

&&

50/13
Hazardous weather outlook, May 31, 11:59 AM MST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1259 PM MDT MON MAY 31 2010

COZ058>089-093>099-011900-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1259 PM MDT MON MAY 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE FAR SOUTHEAST
PLAINS THIS AFTERNOON AND INTO THIS EVENING. SOME STORMS MAY BE
SEVERE PRODUCING HAIL UP TO 1.5 INCHES IN DIAMETER AND WIND GUSTS
TO 60 MPH OR MORE. ADDITIONAL STORM THREATS WILL INCLUDE LIGHTNING
AND HEAVY RAIN. THE AREAS MOST LIKELY TO SEE THUNDERSTORMS AND
SEVERE WEATHER TODAY INCLUDE BACA...PROWERS...KIOWA...BENT AND
EASTERN LAS ANIMAS COUNTIES.

FIRE DANGER WILL BE HIGH ACROSS THE SAN LUIS VALLEY THIS AFTERNOON
INTO THIS EVENING...WHERE A COMBINATION OF HUMIDITIES BELOW 15
PERCENT...WIND GUSTS TO 25 MPH...AND DRY FUELS WILL RESULT IN
CONDITIONS FAVORABLE FOR EXTREME FIRE BEHAVIOR SHOULD ANY FIRES
START.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY...ONE OR TWO STORMS ALONG THE KANSAS BORDER COULD
DEVELOP AND BECOME STRONG. THE MAIN THREATS COULD BE PENNY SIZE
HAIL...WINDS TO 50 MPH...AND CLOUD TO GROUND LIGHTNING. THERE WILL
ALSO BE HIGH FIRE DANGER ACROSS THE SAN LUIS VALLEY...WHERE A
COMBINATION OF HUMIDITY BELOW 15 PERCENT...WIND GUSTS TO 25 MPH OR
MORE...AND DRY FUELS WILL RESULT IN EXTREME FIRE BEHAVIOR IF A
FIRE STARTS. TUESDAY NIGHT AND WEDNESDAY...COOLER AIR WILL MOVE
INTO THE PLAINS...BRINGING A CHANCE FOR A FEW STRONG TO SEVERE
STORMS WITH QUARTER SIZE HAIL OR LARGER...WIND GUSTS OVER 60
MPH...BRIEF HEAVY RAIN...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING.

28/28

In the hours before

Special weather statement, May 31, 12:46 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
146 PM MDT MON MAY 31 2010

COZ094-099-312015-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
146 PM MDT MON MAY 31 2010

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHWESTERN BACA COUNTY IN SOUTHEAST COLORADO
   THIS INCLUDES...SPRINGFIELD.
  EXTREME EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO

AT 142 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF PRITCHETT...OR 18 MILES WEST
OF SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  PRITCHETT.
  SPRINGFIELD.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 funnel cloud, 3 tornado. Local standard time, as filed.

Funnel Cloud, Baca

When
May 31, 12:56 PM MST to 1:00 PM MST
Where
Baca County, 3.84 mi W of Pritchett
Reported by
Storm Chaser
Coordinates
37.370, -102.930

Funnel Cloud, Baca

When
May 31, 1:01 PM MST to 1:06 PM MST
Where
Baca County, 3.84 mi W of Pritchett
Reported by
Storm Chaser
Coordinates
37.370, -102.930

Hail, Baca

When
May 31, 1:51 PM MST to 1:56 PM MST
Where
Baca County, 2.2 mi E of Pritchett
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.370, -102.820

Hail, Baca

When
May 31, 1:53 PM MST to 1:58 PM MST
Where
Baca County, 6.8 mi SSW of Pritchett
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.280, -102.910

Tornado, Baca

When
May 31, 1:55 PM MST to 2:17 PM MST
Where
Baca County, 6.54 mi SW of Pritchett to 8.52 mi SSW of Pritchett
Rating
EF2
Path length
2.82 mi
Path width
400 yd
Property damage
$20,000
Reported by
Storm Chaser
Coordinates
37.300, -102.940

A large, slowing moving tornado moved south across open fields and US Highway 160, snapping off 14 power poles.

Tornado, Baca

When
May 31, 2:07 PM MST to 2:13 PM MST
Where
Baca County, 9.95 mi SSW of Pritchett to 9.74 mi SSW of Pritchett
Rating
EF0
Path length
0.28 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.250, -102.960

A brief tornado over open country caused no damage.

Hail, Baca

When
May 31, 3:12 PM MST to 3:17 PM MST
Where
Baca County, 11.75 mi S of Pritchett
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
37.200, -102.860

Funnel Cloud, Baca

When
May 31, 4:12 PM MST to 4:16 PM MST
Where
Baca County, 10.53 mi WSW of (Kspd)springfield Awos
Reported by
Storm Chaser
Coordinates
37.210, -102.780

Funnel Cloud, Baca

When
May 31, 4:43 PM MST to 4:46 PM MST
Where
Baca County, Campo
Reported by
Emergency Manager
Coordinates
37.100, -102.580

Hail, Baca

When
May 31, 4:46 PM MST to 4:51 PM MST
Where
Baca County, 4.46 mi NNW of Campo
Measured
1 in hail
Reported by
Public
Coordinates
37.160, -102.610

Hail, Baca

When
May 31, 4:50 PM MST to 4:55 PM MST
Where
Baca County, 3.45 mi N of Campo
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.150, -102.580

Hail, Baca

When
May 31, 5:00 PM MST to 5:05 PM MST
Where
Baca County, Campo
Measured
1.75 in hail
Reported by
Public
Coordinates
37.100, -102.580

Hail, Baca

When
May 31, 5:06 PM MST to 5:11 PM MST
Where
Baca County, Campo
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
37.100, -102.580

Tornado, Baca

When
May 31, 5:09 PM MST to 5:25 PM MST
Where
Baca County, 2.52 mi SSW of Campo to 9.69 mi SE of Campo
Rating
EF2
Path length
9.24 mi
Path width
300 yd
Property damage
$30,000
Reported by
Storm Chaser
Coordinates
37.069, -102.603

A tornado moved southeast, crossing US Highway 287 south of Campo. Eight power poles were snapped off west of the highway and on County Road C. Two windmills were also hit, and a storage shed was tipped over and moved 20 feet. The tornado ended shortly before the Oklahoma state line.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 231687, 231688, 231691, 231692, 231698, 231700, 231693, 231689, 231690, 231694, 231695, 231697, 231696, 231699.